Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 225, NWS Wichita, KS

August 6, 2006Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 6, 2006, 8:00 PM CDT for Labette County, Neosho County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2006, 8:00 PM CDT (01:00 UTC)
Expired
Aug 6, 2006, 8:30 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 135 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:24 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 3:24 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT SUN AUG 6 2006

.DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM CHANCES THROUGH
TUESDAY EVENING...ALONG WITH CONTINUED HOT TEMPERATURES...ALTHOUGH
THERE MAY BE A FEW INTERMITTENT BREAKS IN THE HEAT THROUGH THE
NEXT 7 DAYS.

TONIGHT-TUESDAY NIGHT (SHORT-TERM):
WILL ALLOW HEAT ADVISORY TO EXPIRE AT 7 PM. ONCE AGAIN THIS
AFTERNOON DEWPOINTS HAVE MIXED OUT...EVEN OVER SOUTH CENTRAL KANSAS
WHERE SOIL MOISTURE REMAINS RELATIVELY HIGH...RESULTING IN MOST HEAT
INDICES FROM 102-107F

THUNDERSTORMS ARE ONGOING ACROSS CENTRAL/NORTH CENTRAL KANSAS ALONG
AND BEHIND A COLD FRONT. THINKING STRONG TO SEVERE STORMS WILL BE
POSSIBLE THROUGH MID EVENING. STRONG WIND GUSTS SHOULD BE THE
PRIMARY THREAT GIVEN LARGE LOW-LEVEL TEMPERATURE/DEWPOINT SPREADS.
HEAVY RAINFALL WILL ALSO BE A THREAT DUE TO SLOW STORM MOVEMENT.
DEEP LAYER SHEAR IS TOO WEAK FOR LARGE HAIL. MORE ISOLATED TERRAIN
INDUCED ACTIVITY WILL BE POSSIBLE THROUGH EARLY EVENING ACROSS
MAINLY THE FLINT HILLS. A FEW STRONG GUSTS WILL BE POSSIBLE WITH
THIS ACTIVITY AS WELL.

AS STRENGTHENING LOW-LEVEL JET IMPINGES ON SOUTHWARD MOVING FRONTAL
BOUNDARY...AND WEAK MID LEVEL WAVE EJECTS OUT OF COLORADO...THINKING
THUNDERSTORM ACTIVITY COULD GET QUITE NUMEROUS ACROSS CENTRAL/NORTH
CENTRAL KANSAS THIS EVENING THROUGH TONIGHT. SEVERE THREAT SHOULD
WANE LATER THIS EVENING...BUT HEAVY RAINFALL THREAT SHOULD INCREASE
GENERALLY ALONG AND NORTH OF I-70...AS A COMPLEX OR TWO SHOULD TRACK
ACROSS SOUTHERN NE/NORTHERN KS. CONSEQUENTLY...RATHER EXTENSIVE
CONVECTIVE COLD POOL SHOULD PUSH FRONTAL BOUNDARY THROUGH MOST OF
THE CWA. HOWEVER...DO NOT THINK COLD POOL WILL BE DEEP ENOUGH ACROSS
PORTIONS OF SOUTH CENTRAL OR SOUTHEAST KS TO INITIATE MUCH (IF ANY)
THUNDERSTORM ACTIVITY...GIVEN WARM/CAPPED AIRMASS. THINKING NAM/WRF
AND GFS DO NOT PUSH THIS BOUNDARY FAR ENOUGH SOUTH TONIGHT.

SHALLOW NATURE OF OUTFLOW SHOULD ALLOW THE BOUNDARY TO PUSH BACK
NORTHWARD ON MONDAY. CONVERGENCE AND INSTABILITY ALONG BOUNDARY
SHOULD BE SUFFICIENT TO PRODUCE A FEW STRONG TO SEVERE STORMS MAINLY
NORTH OF HIGHWAY 54/400. SIDED CLOSER WITH THE NAM/WRF WITH FRONTAL
POSITION...ALTHOUGH THE MODEL MAY STILL BE TOO FAR NORTH.
TEMPERATURES WILL BE VERY TRICKY ON MONDAY...BUT THINKING INCREASED
CLOUDS NORTH OF THE BOUNDARY OVER CENTRAL KANSAS WILL HOLD
TEMPERATURES DOWN. BIG TIME BUST POTENTIAL IF CLOUD COVER IS AS
EXTENSIVE AS WHATS CURRENTLY OVER NEBRASKA. TEMPERATURES COULD VERY
WELL BE HELD IN THE 80S. 100+ TEMPERATURES SHOULD CONTINUE ALONG THE
OKLAHOMA BORDER.

MORE CHANCES FOR STORMS MONDAY NIGHT AND TUESDAY...AS FRONTAL
BOUNDARY LINGERS ACROSS THE CWA. FRONT SHOULD BE LESS DIFFUSE BY
NOW...SO CHANCES SHOULD GRADUALLY DECREASE BY TUESDAY NIGHT.
SLIGHTLY COOLER TEMPERATURES SHOULD CONTINUE.

WEDNESDAY-SATURDAY (LONG-TERM):
BUILDING UPPER RIDGE...SOUTHERLY FLOW...AND MOSTLY SUNNY SKIES
SHOULD SPELL THE RETURN OF HOT AND DRY CONDITIONS FOR ALL AREAS BY
WEDNESDAY AND THURSDAY. BY LATE WEEK...MOST OPERATIONAL MODELS DROP
A SHORTWAVE SOUTHEAST ACROSS THE UPPER MIDWEST...WHICH MAY SETTLE
ANOTHER FRONTAL BOUNDARY SOUTH ACROSS THE CWA. MODELS ARE STARTING
TO SHOW SOME CONSISTENCY WITH THIS SCENARIO...SO POPS MAY EVENTUALLY
BE NEEDED AROUND THURSDAY THROUGH SATURDAY. WILL BE ANOTHER COOL
DOWN ON THE WAY IF THIS BOUNDARY CAN MAKE IT THROUGH THE CWA.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  99  74  97 /  20  30  20  20
HUTCHINSON      73  97  73  95 /  30  30  30  20
NEWTON          73  97  73  95 /  20  30  30  20
ELDORADO        73  99  74  96 /  20  30  20  20
WINFIELD-KWLD   75 102  75 100 /  10  20  20  10
RUSSELL         71  90  72  94 /  50  30  30  20
GREAT BEND      71  93  72  95 /  40  30  30  20
SALINA          71  91  72  93 /  40  30  30  20
MCPHERSON       72  95  73  94 /  30  30  30  20
COFFEYVILLE     76 102  75 101 /  10  20  20  10
CHANUTE         75 100  74  96 /  20  30  20  20
IOLA            74  99  74  95 /  20  30  20  20
PARSONS-KPPF    76 102  74  99 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM SUNDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 6, 4:55 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SUN AUG 6 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT
SUNSET ACROSS CENTRAL KANSAS...GENERALLY ALONG AND NORTH OF A
LINE EXTENDING FROM LYONS TO LINDSBORG...AS A COLD FRONT MOVES
SOUTH. THE PRIMARY THREAT WILL BE STRONG WIND GUSTS...ALONG WITH
LOCALLY HEAVY RAINFALL. MORE ISOLATED MARGINALLY STRONG STORMS
WILL BE POSSIBLE THROUGH EARLY EVENING ALONG THE FLINT HILLS.

THE THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING MAY INCREASE
THIS EVENING...AND CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS
PORTIONS OF CENTRAL KANSAS...AS A COUPLE OF THUNDERSTORM COMPLEXES
MOVE EAST ACROSS THE AREA. AT THIS TIME...IT APPEARS THE HEAVY
RAIN POTENTIAL WILL BE GENERALLY ALONG AND NORTH OF INTERSTATE 70.
LESS NUMEROUS THUNDERSTORMS MAY SPREAD INTO PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT...AS THE COLD FRONT
CONTINUES TO MOVE SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL CONTINUE ON MONDAY...MONDAY NIGHT...AND
TUESDAY AFTERNOON ACROSS ALL OF CENTRAL AND SOUTHEAST
KANSAS...ALTHOUGH THE BEST CHANCES SHOULD REMAIN GENERALLY NORTH
OF A LINE EXTENDING FROM KINGMAN TO WICHITA TO CHANUTE. SOME OF
THE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE...WITH GUSTY
WINDS OF 50 TO 60 MPH.

ADDITIONALLY...AFTERNOON HEAT INDICES OF 100 TO 105 DEGREES WILL
BE POSSIBLE ACROSS SOUTHERN KANSAS ON MONDAY AND TUESDAY...AND
COULD REMAIN ABOVE 100 DEGREES FOR ALL OF CENTRAL AND SOUTHEAST
KANSAS THROUGH FRIDAY OR SATURDAY. AFTERNOON HEAT INDICES MAY EVEN
EXCEED 105 DEGREES ACROSS SOUTHEAST KANSAS ON THURSDAY AND FRIDAY.

FURTHERMORE...THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH
CATEGORY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ON
MONDAY. PLEASE LIMIT ALL OUTDOOR BURNING TO THE EARLY MORNING OR
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A SHORT TIME THROUGH
ABOUT SUNSET FOR LOCATIONS GENERALLY ALONG AND NORTH OF A LINE
EXTENDING FROM LYONS TO LINDSBORG.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CDJ/ADK

In the hours before

Special weather statement, Aug 6, 4:48 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT SUN AUG 6 2006

KSZ032-033-062215-
LINCOLN-RUSSELL-
448 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF BEVERLY TO 6 MILES NORTHWEST OF SUSANK...AND MOVING
NORTHEAST AT 15 MPH.

BRIEF DOWNBURST WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 6, 5:20 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT SUN AUG 6 2006

KSZ032-033-047-048-062245-
BARTON-ELLSWORTH-LINCOLN-RUSSELL-
520 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON...ELLSWORTH...LINCOLN AND RUSSELL
COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 5 MILES
EAST OF LINCOLN TO 5 MILES NORTHWEST OF HOISINGTON...AND MOVING EAST
AT 20 MPH.

DOWNBURST WINDS OF 50 MPH ARE POSSIBLE WITH THESE STORMS.

GUSTY OUTFLOW WINDS OF 30 TO 40 MPH CAN ALSO BE EXPECTED WELL OUT
AHEAD OF THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 6, 5:40 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT SUN AUG 6 2006

KSZ049-062315-
SALINE-
540 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF NEW CAMBRIA...OR 8 MILES
NORTH OF SALINA...AND MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Aug 6, 7:12 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SUN AUG 6 2006

KSZ099-100-070030-
LABETTE-MONTGOMERY-
712 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDNA...OR 14 MILES EAST OF COFFEYVILLE...AND
NEARLY STATIONARY.

DOWNBURST WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Aug 6, 7:29 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 PM CDT SUN AUG 6 2006

KSZ047-070045-
BARTON-
729 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALATIA...OR 18 MILES NORTHWEST OF GREAT
BEND...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Special weather statement, Aug 6, 7:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT SUN AUG 6 2006

KSZ096-099-100-070100-
LABETTE-MONTGOMERY-NEOSHO-
736 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WIDELY SCATTERED ALONG A LINE EXTENDING FROM
ERIE TO MOUND VALLEY TO 6 MILES SOUTHWEST OF EDNA...AND MOVING WEST
AT 5 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE IN AND NEAR THESE STORMS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:07 PM CDTSevere Thunderstorm WarningICTButler23 min
Aug 7, 5:23 PM CDTSevere Thunderstorm WarningICTSedgwick14 min
Aug 7, 6:18 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln42 min
Aug 7, 6:44 PM CDTSevere Thunderstorm WarningICTLincoln31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.